Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS La Crosse, WI

May 18, 1997Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 1997, 5:41 PM CDT for Grant County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 5:41 PM CDT (22:41 UTC)
Expired
May 18, 1997, 6:30 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:16 PM CDTHail 0.75Fairplay, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS1 KLSE 182242 RRA
SVRLSE
WIC043-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN GRANT COUNTY - SOUTHWESTERN WISCONSIN

* UNTIL 630 PM CDT
 
* SOME LOCATIONS AFFECTED
    DICKEYVILLE...CUBA CITY...KIELER...HAZEL GREEN AND SINSINAWA

* AT 540 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NEW SEVERE THUNDERSTORM 15 MILES WEST OF DUBUQUE IOWA . THE STORM
  WAS MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR DICKEYVILLE AND KIELER BETWEEN 6 AND 610
  PM..

* THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT COUNTY HAS
  EXTENDED.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. DO NOT GO OUTDOORS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.

RACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:19 AM CDT, 14 hours 22 minutes earlier.

Area forecast discussion, May 18, 3:19 AM CDT, 14 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT SAT MAY 17 1997

FORECAST PROBLEMS OF THE DAY...TIMING AND STRENGH OF AFTERNOON
CONVECTION AND HIGH TEMPERATURES.

PER SATELLITE PICTURES AND REGIONAL 88-D LOOPS...ONE CLUSTER OF
SHOWERS/THUNDERSTORMS OVER EASTCENTRAL MN INTO WESTCENTRAL WI
DIMINISHING AT THIS TIME AS THEY MOVE INTO A DRIER AND COOLER AIRMASS.
MORE SHOWERS/STORMS WERE DEVELOPING FROM WESTCENTRAL MN INTO SOUTHEAST
SD.  CLOUD TOPS WERE WARMING OVER MO.  LOW LEVEL AIRMASS REMAINED RATHER
DRY ACROSS THE FORECAST AREA EARLY THIS MORNING.

00Z NGM/ETA WERE CLOSE ON SURFACE LOW POSITION NEAR MN/SD/ND BORDER AT
06Z...AVN WAS A BIT TOO FAR SOUTH.  00Z MODELS TRACK THIS LOW EAST-
SOUTHEAST TO EASTERN WI BY LATE IN THE DAY...ETA FASTER...NGM SLOWER.
TIMING OF COLD FRONT/TROUGH PASSAGE WILL HAVE AN IMPACT ON STRENGH AND
LOCATION OF CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON.

00Z MODELS SLIGHTLY FASTER WITH SURFACE LOW MOVEMENT THAN 17/12Z MODELS
WERE.  FASTER ETA SOLUTION HAS THE FRONT NEAR A KEAU-KDSM LINE AT 18Z.
ALL MODELS PULL CONSIDERABLE LOW LEVEL MOISTURE NORTHWARD AHEAD OF THE
FRONT DURING THE MORNING HOURS.  AIRMASS THEN BECOMES MODERATELY
UNSTABLE WITH GOOD SHEAR AHEAD OF THE FRONT THIS AFTERNOON...SPC DAY1
OUTLOOK LOOKS GOOD.

HIGH TEMPERATURES TODAY WILL BE QUITE DEPENDANT ON HOW MUCH SUNSHINE
GETS THRU.  850MB TEMPERATURES AT 18Z SUPPORT HIGHS IN THE MID 80S
ACROSS THE SOUTHWEST TWO-THIRDS THE FORECAST AREA.  A 2 TO 3 HOUR
PERIOD OF SUNSHINE AROUND MID-DAY COMBINED WITH THE BRISK SOUTH TO
SOUTHWEST WINDS COULD PUSH HIGHS WELL ABOVE GUIDANCE TODAY...BUT DIDNT
STRAY FAR FROM THE WARMER NGM-FWC HIGHS FOR NOW.  G.UIDANCE POPS OF 50
TO 70 PERCENT LOOKED GOOD AS WELL.

RRS

In the hours before

Special weather statement, May 18, 4:20 PM CDT, 1 hour 21 minutes before
IAZ008>011-018-019-029-030-MNZ096-WIZ053-054-055-061-182255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT SUN MAY 18 1997

...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO TO 25 MILES
NORTHEAST OF RICHLAND CENTER LINE...

AT 415 PM...DOPPLER RADAR WAS SHOWING A CLUSTER OF STRONG
THUNDERSTORMS FROM LA CROSSE TO DORCHESTER IOWA. THESE STORMS
CONTAINED PEA SIZED HAIL...WIND GUSTS UP TO 50 MPH AND TORRENTIAL
RAINS AS THEY MOVED EAST AT 25 MPH.

THE THUNDERSTORMS WILL AFFECT WESTBY...VIROQUA AND WEST PRAIRIE
WISCONSIN AND NEW ALBIN IOWA THROUGH 530 PM.

THROUGH 415 PM...NO THUNDERSTORMS HAD FORMED OVER MOST OF NORTHEAST
IOWA AND EXTREME SOUTHWEST WISCONSIN.  THE ATMOSPHERE REMAINED
QUITE UNSTABLE...SO KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE
WARNINGS.

RACY
Special weather statement, May 18, 4:21 PM CDT, 1 hour 20 minutes before
IAZ008>011-018-019-029-030-MNZ096-WIZ053-054-055-061-182255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT SUN MAY 18 1997

...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO TO 25 MILES
NORTHEAST OF RICHLAND CENTER LINE...

AT 415 PM...DOPPLER RADAR WAS SHOWING A CLUSTER OF STRONG
THUNDERSTORMS FROM LA CROSSE TO DORCHESTER IOWA. THESE STORMS
CONTAINED PEA SIZED HAIL...WIND GUSTS UP TO 50 MPH AND TORRENTIAL
RAINS AS THEY MOVED EAST AT 25 MPH.

THE THUNDERSTORMS WILL AFFECT WESTBY...VIROQUA AND WEST PRAIRIE
WISCONSIN AND NEW ALBIN IOWA THROUGH 530 PM.

THROUGH 415 PM...NO THUNDERSTORMS HAD FORMED OVER MOST OF NORTHEAST
IOWA AND EXTREME SOUTHWEST WISCONSIN.  THE ATMOSPHERE REMAINED
QUITE UNSTABLE...SO KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE
WARNINGS.

RACY
Special weather statement, May 18, 4:46 PM CDT, 55 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT SUN MAY 18 1997

...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR ALL OF
NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO
TO 25 MILES NORTHEAST OF RICHLAND CENTER...

AT 440 PM...DOPPLER RADAR SHOWED A LARGE THUNDERSTORM COMPLEX
CENTERED ABOUT 25 MILES SOUTHEAST OF LA CROSSE.  NO THUNDERSTORMS
WERE INDICATED OVER NORTHEAST IOWA OR IN EXTREME SOUTHWEST
WISCONSIN...BUT THE ATMOSPHERE CONTINUES TO BE RATHER UNSTABLE.

THE THUNDERSTORM COMPLEX WILL TRACK EAST TO JUST NORTH OF GAYS MILLS
AND RICHLAND CENTER THROUGH 530 PM.  HAIL UP TO PEA SIZE...WIND
GUSTS TO 40 MPH AND TORRENTIAL RAINS ARE POSSIBLE AS THESE STORMS
PASS THROUGH.

STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RACY
Special weather statement, May 18, 4:47 PM CDT, 54 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT SUN MAY 18 1997

...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR ALL OF
NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO
TO 25 MILES NORTHEAST OF RICHLAND CENTER...

AT 440 PM...DOPPLER RADAR SHOWED A LARGE THUNDERSTORM COMPLEX
CENTERED ABOUT 25 MILES SOUTHEAST OF LA CROSSE.  NO THUNDERSTORMS
WERE INDICATED OVER NORTHEAST IOWA OR IN EXTREME SOUTHWEST
WISCONSIN...BUT THE ATMOSPHERE CONTINUES TO BE RATHER UNSTABLE.

THE THUNDERSTORM COMPLEX WILL TRACK EAST TO JUST NORTH OF GAYS MILLS
AND RICHLAND CENTER THROUGH 530 PM.  HAIL UP TO PEA SIZE...WIND
GUSTS TO 40 MPH AND TORRENTIAL RAINS ARE POSSIBLE AS THESE STORMS
PASS THROUGH.

STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RACY
Special weather statement, May 18, 4:56 PM CDT, 45 minutes before
WIZ061-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT SUN MAY 18 1997

...THUNDERSTORM HEADING FOR SOUTHERN GRANT COUNTY...

AT 450 PM...DOPPLER RADAR SHOWED A LARGE AND STRONG THUNDERSTORM 17
MILES WEST OF DUBUQUE IOWA MOVING EAST AT 35 MPH.  THE STORM WILL
MOVE EAST OF THE MISSISSIPPI RIVER INTO SOUTHERN GRANT COUNTY BY
515 PM.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.

IF YOU LIVE IN DICKEYVILLE...KIELER...HAZEL GREEN OR SINSINAWA YOU
SHOULD KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE WARNINGS.

A TORNADO WATCH IS IN EFFECT FOR GRANT COUNTY UNTIL 9PM.

RACY
Special weather statement, May 18, 4:57 PM CDT, 44 minutes before
WIZ061-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT SUN MAY 18 1997

...THUNDERSTORM HEADING FOR SOUTHERN GRANT COUNTY...

AT 450 PM...DOPPLER RADAR SHOWED A LARGE AND STRONG THUNDERSTORM 17
MILES WEST OF DUBUQUE IOWA MOVING EAST AT 35 MPH.  THE STORM WILL
MOVE EAST OF THE MISSISSIPPI RIVER INTO SOUTHERN GRANT COUNTY BY
515 PM.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.

IF YOU LIVE IN DICTKEYVILLE...KIELER...HAZEL GREEN OR SINSINAWA YOU
SHOULD KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE WARNINGS.

A TORNADO WATCH IS IN EFFECT FOR GRANT COUNTY UNTIL 9PM.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:11 PM CDTSevere Thunderstorm WarningARXGrant34 min
May 18, 6:41 PM CDTSevere Thunderstorm WarningARXGrant29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.